The most common cause of hearing loss is long-term noise damage. But there are other ways your ears can fall victim to damage. One of the most surprising dangers to your ears might be the prescription medications you’re taking. Medications that cause damage to the ears are classified as ototoxic. While ototoxicity isn’t necessarily common, there are some classes of drugs that may give you hearing loss under some circumstances.
In most cases, these ototoxic drugs are thoroughly documented, and your doctor will be well aware of the side effects. However, if you begin experiencing hearing loss while taking any drug, you should consult with your doctor immediately.
Which Drugs Are Ototoxic?
If there are specific drugs that are associated with ototoxicity, the immediate question becomes: what are the names of those drugs and how can I avoid them? Most doctors will have access to data regarding possible negative drug interactions, and researchers have gone so far as to compile a working list of all known ototoxic drugs.
In general, you won’t need to have an encyclopedic knowledge of all the drugs that can give you hearing loss. There are, however, a few classes of drugs that are well known to have negative interactions with your hearing:
- Some classes of antibiotics, such as aminoglycosides and macrolides.
- Many anti-cancer drugs, especially those with platinum-based formulations, such as cisplatin.
- Some diuretics and beta-blockers, typically prescribed for cardiac or vascular purposes.
- Some over the counter pain-killers, such as aspirin and ibuprofen.
This list is, of course, nowhere near complete. Some drugs are known to cause hearing loss. Other medications have been observed creating tinnitus-like symptoms. There are even some prescriptions that have been known to cause dizziness and vertigo.
If I Take These Drugs Will I Lose My Hearing?
Simply because a drug is ototoxic does not mean you will lose your hearing when taking that drug. Dosing can be an incredibly important factor, as can a wide variety of other factors. That’s why it’s important to discuss your concerns with your doctor or with a hearing specialist.
Many of these drugs provide life-saving or life-transforming benefits, so it’s never recommended that you simply stop taking them on a whim. Instead, if you experience hearing loss while taking any of these drugs, you should speak to your doctor immediately.
How Do Drugs Cause Hearing Loss?
The actual mechanism by which an ototoxic drug will vary from formula to formula. The anti-cancer medication cisplatin, for example, is “neurotoxic.” As a result, cisplatin can interfere with some of the normal functions of your brain.
Other ototoxic drugs are known to cause damage to the stereocilia in the ear. These tiny hairs are responsible for detecting vibrations in the air. As stereocilia become damaged, they lose their ability to detect sounds and hearing loss can result.
Still, other drugs are thought to interfere with the brain’s ability to process sounds, for example. In one common instance, you may hear sounds at a normal volume but have difficulty understanding speech.
In many cases, your hearing may return to normal once you have stopped taking the ototoxic medication. But that will depend on several factors, including your overall hearing health, how long you’ve been taking the medication, the dosage, and how significantly your hearing has been damaged.
More Ways to Protect Your Ears
If you’re worried about ototoxic drugs, you should have a conversation with your doctor about your options. Certain drugs will have non-ototoxic alternatives, and that can be especially beneficial if you’re worried about the overall health of your ears.